Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Re: anxiety??

Posted By Jamie on July 12, 1999 at 15:28:19
I was having gastrointestinal problems for about a month.  Nausea, vomiting, heartburn, so forth.  The doctor could not find anything wrong with me...we did blood tests and also and upper gi...nothing!  She asked me about my stress level.  I told her that I am a full time student (22 yrs) and a mother to a 17month old boy.  I am also a Stay at home mom.  MANY responsibilities for my age.  The doctor said that sometimes stress can cause stomach problems.  ALL of my friends constantly tell me that I am always worried about something when there is absolutely nothing to be worried about.  My husband gets home at 10:00pm and if he is just 5 minutes late I start to panic.  My heart starts beating real fast, I pace the house, start calling his friends to see if they have seen him and when he gets home I question him till he gets very mad at me.  Believe me it is not my husband, I know it is me, but I never thought anything was wrong with me responding to situations this way.  Sometimes I almost pass out because I hypervenalate.  THe doctor ended up prescribing celexa to me.  I have been taking it for 2 weeks now and have not seen much of an improvement.  I have to go back to the doctor next week so she can check my progress.  I am not getting the stomach problems, but the anxiet, (or what ever you want to call it) is driving me crazy.  I really don't think it is normal to be like this all the time.  Little things set me off.  My mom is the same way, but maybe worse.  I try to control my anger, but can't seem to.  What do you suggest I do.  I am seeing my primary care physican at the moment.  Do you think that the celexa is the right chose.  Is there something else I should be taking instead of celexa.  I am really confused...or do you even think I have a problem???  Isn't celexa an antidepressant...I don't think I'm depressed...just REAL anxious and always angry (sometime violent).  Please help me...  Jamie




2 Responses
Avatar universal
Posted By HFHS M.D. - H.G. on July 16, 1999 at 19:47:12
Dear Jamie
Anxiety disorders are one of the most common groups of psychiatric disorders. Women are more likely to have an anxiety disorder than men. Anxiety can be a symptom of medical conditions like hyper-thyroidism, Mitral valve prolapse to name a few. It seems like you may be having one or two types of anxiety disorders, Panic Disorder  or Generalized Anxiety Disorder. A panic attack is defined as a discrete period of intense   discomfort accompanied by four or more of the following symptoms that develop abruptly and reach a peak within ten minutes- palpitations, sweating, trembling, shortness of breath, chest pain, nausea,  dizziness, fear of losing control, fear of dying, hot flashes. In Generalized anxiety disorder, individuals have excessive anxiety and worry about a number of events or activities. The person finds it difficult to control the worry and is plagued with restlessness, irritability, muscle tension etc.
A combination of medications and cognitive -behavioral therapy seem to be effective in the treatment of anxiety disorders. SSRI (Serotonin Specific Reuptake Inhibitors) such as Paxil, Zoloft, Celexa are t he drugs of choice. Other medications like Benzodiazepines, tricyclic antidepressants and MAOI's are proven to be effective.
I would recommend you to consult your physician to discuss about your concerns. For scheduling an appointment at Henry Ford Hospital Behavioral Services, you can call 248-689-7476. This information is provided for general educational purpose only and should not replace evaluation by a physician.
Key words: Anxiety disorders, SSRI's





Avatar universal
Posted By Jeff on August 08, 1999 at 06:53:58
Dear Jamie:
One of the other possibilities to consider is that something else could
be causing or exacerbating these attacks. In your symptoms, you did not
mention if you also have vertigo along with the nausea and vomiting.  The
reason that I feel so strongly about this is that my wife had been diagnosed
with depression and panic attacks and had been on various AD and anxiolytic
meds for the past 6 years.  Someone suggested that she visit an ENT MD
because of the vertigo as well as the feeling of stuffiness in the ear.  She
was given a series of tests (including one where hot and cold air are blown
into the ears).  She was diagnosed with Meniere's Disease.  Since having been
on medication (there are lots of options for the disorder), she has not had
the constant anxiety, panic attacks, insomnia, stomach problems, depression,
tinnitus, and vertigo.  I'm NOT saying that this is your problem, however,
it took a long time to find out that my wife's problems were NOT emotionally
based, rather a real, physical and tangible imbalance in the inner ear that
mimicked panic disorder and depression.
Hope this helps,
Jeff











Follow Ups:






Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area